Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

How Long after Surgery do I need to be on Pain Meds?

advertisement
2

Comments

  • Yes, I'm wearing a soft collar but I do take it off periodically.
    My Surgeon's nurse told me that they were sending me to a Pain Management Doctor (this was about a month before the surgery) because my doctor does not like to give narcotics for any length of time or give anything stronger than vicodin, except for right after surgery, and that I would probably benefit by going to one.
    At first I was reluctant to go, but now I'm so glad I did. My Surgeon had given me Percocet for after the surgery and when I got home, the Percocet weren't even touching the pain. I did see a pain management Doctor while I was in the hospital and he changed my meds to something stronger and he wanted to give me a prescription before I left the hospital but I told him I didn't need one, that my Surgeon had given me one before I even went into the hospital and needless to say, I was in so much pain that I had to go see my PM doctor and he gave me something stronger that didn't take the pain away all together, but made it bearable.
    So, I'm glad that I'm under a Pain Management Doctors care, but I'am hoping that someday soon I will be able to be off all medications.
    Thank You for all your input, this board is so helpful and hopeful..........
  • when I had my last meeting with my NS about my single level fusion, he said that he sends his patients home with Percocets and wants to start weaning them after 1.5 weeks...I'm on MS Contin 30mg/3 times a day and 2 10mg Oxycodone for breakthrough for the last year..okeedookee...we'll see how THAT goes...that's why I've been "biting the bullet" and stockpiling a ton of my Percocets as I knew I may run into this type of thinking
  • advertisement
  • Doesn't your Doctor plan on weaning you off? I can't imagine going from all that to nothing.
    I was concerned about when the time comes to go off everything but my PM Doctor told me not to worry, that he will send me to another doctor that gives you something to come off narcotics smoothly. That's why I like that I have a PM Doctor because they know exactly what to do being they specialize in this.
    Hope all works out for you......
  • Kimmy, that is the neurosurgeon's plan to start cutting back on the Percocets that he prescribes for my operation pain a couple of weeks after my fusion. I will still be going to my Pain Management doctor during that time, so I don't see myself getting short-changed on my post-op pain relief. But, if something is going to get screwed up, it's always with me, it seems. That's why I just planned ahead on my end with "my own game plan", if need be.
  • I had spinal fusion with instrumentation from T2-L3 on Oct 6. Up till this past weekend I was on the 50 Fentanyl patches and have a supply of valium and dilaudid. I think the Fentanyl is the only thing that helps. He's cut me down to the 25 dose and it's only worked about a day before the problems start again. The dilaudid and valium do nothing much. I don't have the spasms he told me i'd have==I have burning. It feels like someone is splitting my back open again or it's on fire. The dilauded helps for about an hour and then the pain is back. Does anyone have an opinion on my progress? Am I just at that place where I have to start toughing it out or is the dr being too conservative in trying to wean me off the pain meds too soon for as huge a procedure as this was? I have 14 inch Harrington rods down my spine. It absolutely burns, but I'm very surprised i'm not having the twitches, spasms he said would be the worst of it. That is what the valium is for. The fentanyl was the only thing that worked to keep me without pain till it wore off. Thanks for any info.
  • advertisement
  • After my first fusion in 2001, I continued on hydrocodeone until 18 months out. Not fun.
  • I didn't ask that many questions regarding pain management before hand, as my injury left bone and debris (at C7) just against the spinal cord...so I said, "where do I sign?" when it came to pre-op signatures...

    I'm just behind Cath (I am now almost 8 weeks post procedure) and during the procedure the doc noticed a slight laceration of the ulner nerve (going to my arms).

    I followed docs prescriptions and advice (as well as good advice from some friends here regarding taking it EASY after surgery). However, he put me on Vicodin and Valium.

    Vicodin, or the combo, has left me incredibly moody (every type of mood swing you can think of, but did a decent job with pain). I felt great the last week, and I took myself off 4 days ago, without my dr's advice and literally felt withdrawal symptoms, which I believe are largely attributable to Vicodin (I am not a fan...to say the least...), which included depression and extreme fatigue.

    My point is watch how you change meds and remember these alter your physiology, and psychology follows...

    Now, a question to the group: As I go back to work next week, I'm worried about sitting at my desk and computer for long periods of time (like some of you). I don't mind Tylenol or OTC meds, but what's the word on Valium at the end of the day? Is it addictive? Mood altering during the day when taken at night? I'll ask my doc, but wanted to get some feedback on what to ask him and whether Valium is addictive/moody/bad like Vicodin...

    Thanks,

    AJ



  • In response to valium, I myself cannot take them, they make me extremely depressed and yes they are addictive and mood altering.
    Since I first posted this, I've been back to my PM doctor and he wanted to put me on a long acting pain medicine such as oxycotin (I think that's the name)but I said I didn't want to. I figure I'm going to feel better as time goes on and I certainly don't want to go on something stronger because I am concerned for when I have to stop these meds.
    It's been a little over two weeks since my surgery and the pain is still strong. Not as bad as the first week, but worse than before my sugery. I didn't expect it to be this painful, but I'll just have to give it some time. I'm sure in time, it will get better. For now, I'm grateful for pain meds because it makes it barrable.
advertisement
Sign In or Register to comment.